California, 2022Damaging Wind in California, April 20, 2022
April 20, 2022 · NWS EKA · 1 event in 1 county or zone
An unstable environment set up behind a cold front as the parent upper-level trough moved overhead and instability increased.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable environment set up behind a cold front as the parent upper-level trough moved overhead and instability increased.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Apr 20, 4:48 PM PST, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 20, 4:48 PM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
548 PM PDT Wed Apr 20 2022
.SYNOPSIS...Rain showers, high elevation snow, and isolated
thunderstorms will continue into Thursday. Showers will taper off
by Friday as high pressure builds in. This will bring warmer
temperatures and dry weather for the weekend and into early next
week.
&&
.UPDATE...With winds having eased across the vast majority of Del
Norte and Humboldt County, opted to let the wind advisory go a bit
early. Yes, it is still breezy out there, with plenty of gusts
in the 20 to 30 mph range even along the coastal plain, but the
only sites gusting close to wind advisory criteria of 45 mph are
Ship Mountain and some of the most exposed ridgetop sites of
southern interior Humboldt; generally unpopulated spots.
Meanwhile, after taking a look at some of our higher elevation
sites in northern Trinity County, it appears snow levels have
risen near or even just above 5500 feet this afternoon. The
'Hayfork Divide' webcam at 5000 feet has been showing mainly rain,
and thinking that Scott Mountain summit may be seeing wet
snowflakes, but it is probably having a tough time accumulating
much based on this nearby adjacent intel. Snow levels are
projected to fall this evening with another wave of low pressure
and associated uptick in precipitation set to move through, so it
is still possible that Scott Mountain Summit could see a few
inches of wet snow overnight, where plow operations are ceased
during the nighttime hours, making for tough travel. Will continue
a Winter Weather Advisory there for that reason. /AAD
&&
.PREV DISCUSSION... /issued 258 PM PDT Wed Apr 20 2022/
Widespread showers across the area this morning have given way to
more scattered activity this afternoon. Cloud tops over the N 1/3
of the area have cooled significantly this afternoon as upper
divergence promotes lift, but this hasn't translated into any
thunderstorm activity as yet. Still feel the best shot of isolated
thunderstorms will be across the N through late afternoon.
Shower activity will decrease a bit from the W into the evening, but
another disturbance is noted upstream over the E Pacific which will
be sweeping across the area this evening and overnight, bringing
more shower activity and mountain snow. The Winter Storm Warning
continues through 2 AM, when snowfall rates are expected to decrease
below warning criteria. Later shifts may need to tweak this product.
The ongoing Wind Advisory seems to be verifying. Looking at area
observations, it appears that winds remain quite gusty. Will extend
the advisory through the evening.More instability is forecast to be
in place across the area on Thursday, and have included isolated
thunderstorms across the area during the afternoon hours.
Snow showers will likely linger into the early morning hours
Thursday, but accumulation rates should be winding down. Drier and
warmer weather is anticipated for the weekend and possibly into
early next week as a high pressure ridge builds over the area.
/SEC
AVIATION...A well-defined frontal system breached the coast by
afternoon... accompanied by strong south impactful southerlies.
However, rain amounts were quite lackluster by afternoon at the
main air terminals; not unusual for south-southeast wind flow at
ACV and EKA. Post-frontal conditions at the coast: Cigs/Vis
finally started lowering to MVFR/IFR. Also post-frontal
instability could lead to possible isolated thundershower, mainly
at the coast, as several disturbances move across the region. /TA
MARINE...Southerly winds diminish to advisory-levels this
afternoon and are expected to persist through late tonight.
Showers will continue affecting the coastal waters in the wake of
the cold front, while an upper level though slowly approaches.
Some isolated thunderstorms will be possible over the northern
waters this evening as instability increase. Winds will continue
to ease through Thursday morning, with southerlies strengthening
over the northern waters on Thursday afternoon. Friday, winds
should calm to light and variable as the associated surface low
passes overhead, then northerlies look to return this weekend and
early next week.
Seas will remain steep across the waters through through Thursday
morning. However, a large long- period westerly swell builds across
the waters on Thursday and peak up to around 14 to 15 foot at 16
seconds by late Thursday night into Friday. These large swell will
slowly subside on Friday and Saturday. Advisory levels will continue
across the waters through at least late Friday night as result.
Another low looks to speed across this section of the NEPAC later
this week, possibly sending us another WNW swell this weekend.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 3 AM PDT Thursday for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 AM PDT Saturday for PZZ450-470-
475.
Small Craft Advisory until 3 AM PDT Thursday for PZZ455.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Apr 20, 4:34 PM PST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
534 PM PDT Wed Apr 20 2022
CAZ101>106-108>115-220045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
534 PM PDT Wed Apr 20 2022
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107-220045-
Northern Trinity-
534 PM PDT Wed Apr 20 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY ABOVE
5000 FEET...
This hazardous weather outlook is for northwest California.
.DAY ONE...Tonight.
A Winter Weather Advisory is in effect until 3 AM above 5000 feet.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 20, 7:09 PM PST, 36 minutes before
Special Weather Statement
National Weather Service Eureka CA
809 PM PDT Wed Apr 20 2022
CAZ103-104-210345-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
809 PM PDT Wed Apr 20 2022
...Strong thunderstorms will impact portions of southwestern Humboldt
County through 845 PM PDT...
At 807 PM PDT, Doppler radar was tracking strong thunderstorms
capable of producing a waterspout along a line extending from 13
miles west of Rio Dell to near Petrolia to 13 miles southwest of
Honeydew. Movement was east at 50 mph, impacting areas near and
west of Ferndale and Petrolia shortly.
HAZARD...Brief Waterspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Petrolia, Ferndale and Capetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4049 12438 4052 12439 4069 12427 4066 12424
4039 12431 4017 12421 4016 12422 4026 12436
4033 12435 4039 12437 4044 12441
TIME...MOT...LOC 0307Z 250DEG 49KT 4046 12436 4029 12427 4011 12432
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ADThunderstorm Wind, Humboldt
- When
- April 20, 7:45 PM PST to 8:00 PM PST
- Where
- Humboldt County, 11.27 mi WSW of Weitchpec
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.140, -123.910
Schoolhouse Peak RAWS measured a thunderstorm wind gust of 63 mph between 8:45 p.m. and 9 p.m.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, April 20 to 22, 2022$25,000 · 1 event
- Tornado and Winter Storm in California, April 20 to 22, 20226 events
- Hail in Missouri, April 20, 20221.75 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 20, 20222 events
- High Wind in Oregon, April 20, 202258 kt wind · 2 events
- Heavy Snow and High Wind in Nevada, April 20 to 22, 202255 kt wind · 2 events
- Rip Current in Puerto Rico, April 20, 20221 event
- High Wind in California, April 20, 202251 kt wind · 1 event
- Wildfire in Texas, April 20, 20221 event
- Hail in Arkansas, April 20, 20220.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015122.